Iowa, 2009

Ice Storm in Iowa, December 23, 2009

December 23, 2009 · NWS OAX · 2 events in 2 counties and zones

Warmer and more moist air spread north across eastern Nebraska and southwest Iowa in advance of a developing complex winter storm that was lifting out of the southern plains. This produced an ice storm that preceded a Winter Storm and eventual Blizzard that developed across the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Warmer and more moist air spread north across eastern Nebraska and southwest Iowa in advance of a developing complex winter storm that was lifting out of the southern plains. This produced an ice storm that preceded a Winter Storm and eventual Blizzard that developed across the region. The heaviest ice accumulation, generally between a quarter and half of an inch, fell from Beatrice and Fairbury northwest toward Seward and also over western Iowa east through northeast of Omaha. Sections of eastern Nebraska from around Lincoln to Fremont and Omaha experienced some icing, but accumulations were mostly under 1/4 inch across those locations. President Obama granted disaster declarations for some counties hit by this storm and the one that followed a few days later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 23, 5:37 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Dec 23, 5:37 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
537 AM CST WED DEC 23 2009

.DISCUSSION...TODAY THROUGH FRIDAY NIGHT.

88D MOSAIC THIS MORNING SHOWING PCPN OVER THE CNTRL PLAINS PUSHING
NWD. RETURNS HAVE ALREADY REACHED THE SRN CWA. CALLS DOWN THERE
INDICATE IN-TOWN ROADS OK SO FAR BUT RURAL AREAS HAVE BECOME SLICK.
THIS WAS CORRESPONDING WELL WITH HRLY LAPS SOUNDING PCPN TYPE
SOUNDINGS DATA OVERLAID ON REFLECTIVITY LOOP. MESSY WEATHER ON TAP
THRU THE FCST PD ALL IN PART TO DUEL SHORTWAVE TROFS EMBEDDED IN WRN
CONUS LONGWAVE TROF. SATL PIX SHOWING SRN ENERGY WAS OVER THE SRN
ROCKIES WITH THE NRN PIECE DROPPING SWD ACROSS ALBERTA. SEEMS TO BE
VERY GOOD MODEL AGREEMENT THAT AS THE LONGWAVE TROF DRAWS CLOSER TO
THE PLAINS...PHASING OF THE TWO WAVES WILL OCCUR RESULTING IN
FORMATION OF DEEP CLOSED UPPER LOW BY FRIDAY MORNING. AT THAT
POINT...BLOCKING DOWNSTREAM WILL SLOW DOWN LARGE SCALE FLOW INTO THE
EARLY PART OF THIS WEEKEND. NEEDLESS TO SAY...WITH STOUT MOISTURE ON
TAP COUPLED WITH IMPRESSIVE BUT SLOW MOVING LARGE SCALE LIFT...
SIGNIFICANT PCPN ACCUMULATIONS WILL BE REALIZED OVER THE CWA BEFORE
EVENTS END ON SATURDAY. THE BIGGEST CONCERN THOUGH IS TIMING PCPN
CHANGE THEN PIN-POINTING AREA OF GREATEST SNOW ACCUMULATION. ATTM...
IS SEEMS AREAS GENERALLY SOUTH OF THE I-80 CORRIDOR WILL BE THE PCPN
TYPE PROBLEM CHILD THROUGH AT LEAST THURSDAY MORNING WHEN ENOUGH CAA
FILTERS IN FOR EVENTUAL CHANGE OVER TO ALL SNOW. BY THEN...WINDS WILL
INCREASE SIGNIFICANTLY OVER THE CWA IN RESPONSE TO DEEPENING SFC LOW
PRESSURE OVER ERN KS/WRN MO. LIKELY THAT AREAS OF BLOWING SNOW WILL
RESULT IN NEAR WHITE OUT CONDITIONS THURSDAY MORNING INTO FRIDAY
AFTN. AS MENTIONED...MODELS ADVERTISING CLOSED UPPER LOW EVENTUALLY
GETTING HUNG UP OVER MID MS VLY REGION AND BECOMING NEARLY STACKED.
WITH NEARLY PERSISTENT MID LYR TRANSVERSE AGEOSTROPHIC LIFT HANGING
OVER THE NEB/IA BORDER...SEEMS LOGICAL THAT FOCUS FOR GREATEST PCPN
AMOUNTS WILL BE THERE. HOWEVER...HIGHEST SNOW TOTALS IN GENERAL WILL
BE FOUND OVER PORTIONS OF NERN NEB/NW IA DUE TO LONGER DURATION OF
COLDER AIRMASS...FAVORABLE UPPER DIVERGENCE AND MOIST DENDRITIC
OMEGA. OTHERWISE...DRY CONDITIONS THE REST OF THE WEEKEND.

AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

IFR CONDS EXPECTED THRU THE PERIOD. MAIN UNCERTAINTY ATTM IS PRECIP
TYPE AT OMA/LNK. SHLD BE ALL SNOW AT OFK STARTING BY EARLY AFTN AND
THRU THE EVNG. SFC TMPS AT BOTH OMA/LNK ARE GOING TO BE VERY CLOSE
TO FREEZING. PRECIP LIKELY TO START OUT AS FREEZING RAIN AT BOTH
SPOTS BUT THEN MAY GO OVER TO RA THIS AFTN AT BOTH...BUT ESPECIALLY
OMA. LIKELY TO GET A PRECIP BREAK AT ALL 3 TAFS SITES BY LATE AFTN
OR EARLY EVNG BEFORE ANOTHER BATCH OF PRECIP MOVES IN TONIGHT. EVEN
WHEN PRECIP IS NOT OCCURRING CONDS SHLD BE IFR. MAY SEE SOME LIFR AT
OFK THIS AFTN WITH THE SN.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ034-
     045-051>053-065>068-078-088>090-092.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE FRIDAY NIGHT
     FOR NEZ034-045-051>053-065>068-078-088>093.

     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR NEZ011-012-
     015>018-030>033-042>044-050-091-093.

     WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST SATURDAY FOR
     NEZ011-012-015>018-030>033-042>044-050.

IA...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR IAZ043-
     055-056-069.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE FRIDAY NIGHT
     FOR IAZ043-055-056-069-079-080-090-091.

     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR IAZ079-080-090-
     091.

&&

DEE/JB
Hazardous weather outlook, Dec 23, 6:29 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
629 AM CST WED DEC 23 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-240000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
629 AM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

AREAS GENERALLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR WILL
LIKELY SEE A MIXED BAG OF PRECIPITATION CONSISTING OF RAIN...SLEET...
AND OR FREEZING RAIN THROUGH TONIGHT. WITH THE ONSET OF FREEZING RAIN
THIS MORNING OVER EASTERN NEBRASKA...LOCATIONS AT GREATEST RISK FOR
ACCUMULATING ICE WILL FALL WITHIN AREAS BETWEEN THE OMAHA METRO AND
NEBRASKA CITY...THEN SOUTHWESTWARD TO SEWARD AND FAIRBURY.

AS FOR SOUTHWEST IOWA...THE MAIN THREAT FOR ACCUMULATING ICE WILL
FALL WITHIN POTTAWATTAMIE...MILLS...FREMONT...AND MONTGOMERY
COUNTIES. OTHERWISE...SNOW ACCUMULATIONS OF 1 TO 3 INCHES WILL BE
FOR AREAS MAINLY NORTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHWEST WINDS GUSTING 25 TO 35 MPH COUPLE WITH PERIODS OF MODERATE
TO HEAVY SNOWFALL WILL RESULT IN AREAS OF BLOWING SNOW WITH NEAR
WHITE OUT CONDITIONS OVER THE MAJORITY OF THE OUTLOOK AREA THURSDAY
AND CHRISTMAS EVE. SNOWFALL WILL GRADUALLY TAPER OFF LATE FRIDAY
NIGHT WITH POSSIBLE ACCUMULATION TOTALS AROUND A FOOT OVER NORTHEAST
NEBRASKA...AND 6 TO 10 INCHES POSSIBLE OVER EAST CENTRAL AND
SOUTHEAST NEBRASKA... AND SOUTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL TOTALS OR ICING REPORTS.

In the hours before

Local storm report, Dec 23, 8:36 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
836 AM CST WED DEC 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     FREEZING RAIN    FAIRBURY                40.14N 97.18W
12/23/2009  E0.13 INCH       JEFFERSON          NE   EMERGENCY MNGR

            ONE EIGHTH OF AN INCH OF FREEZING RAIN WITH A TOTAL OF
            0.25 OF AN INCH LIQUID. 1 TO 2 INCH ICICLES ON TREES,
            POWER LINES, CARS, AND HOUSES.

&&

CZAPOTOC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Pottawattamie

When
December 23, 9:00 AM CST to 6:00 PM CST
Where
Pottawattamie forecast zone
Reported by
Emergency Manager
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

An estimated 1/4 to 1/2 of an inch of ice accumulation fell over much of the county. When the winds picked up during the winter storm/blizzard that followed the ice storm, the ice covered power lines began whipping in the wind causing scattered power outages over the region. Since the following winter storm/blizzard made many rural roads and even main highways impassable over the Christmas weekend, some people remained without power into Tuesday the 29th.

Ice Storm, Shelby

When
December 23, 9:00 AM CST to 6:00 PM CST
Where
Shelby forecast zone
Reported by
Emergency Manager
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

An estimated 1/4 to 1/2 of an inch of ice accumulation fell over much of the county. When the winds picked up during the winter storm/blizzard that followed the ice storm, the ice covered power lines began whipping in the wind causing scattered power outages over the region. Since the following winter storm/blizzard made many rural roads and even main highways impassable over the Christmas weekend, some people remained without power into Tuesday the 29th.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202569, 202570.